Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    problems with Symbicort
    avatar
    Laura0711 posted:
    Hi,
    I take Symbicort 2 puffs twice a day and I have notice that I have been feeling tighter in the chest. I was wondering if anyone else was having the same problem? I also have been feeling more short of breath while using the inhaler. I don't know if I should keep using it for a while longer and see if it goes away or call my pulmo right away and see what he says. I also just found out that I have AVN (Avascular Necorsis) in both hips so my primary who treats me for my asthma most of the time said we have to limit the use of pred. so I need to good controller med.

    Any advice would be welcome.

    Thanks,
    Laura
    Reply
     
    avatar
    Aqua14 responded:
    My thought is that perhaps you are reacting to the new HFA propellant that's found in both Symbicort and rescue inhalers. Some people on the board have problems with the HFA propellant. You might try using a spacer and see if that helps disperse the propellant enough so that you don't have problems with it. Unfortunately, all of the metered-dose inhalers now use the HFA propellant, so it's hard to avoid it.

    You might want to talk to your pulmonologist about a dry powder corticosteroid inhaler such as Asmanex, and the dry powder inhaler Foradil (the long-acting bronchodilator med found in Symbicort). Using Asmanex plus Foradil together would give you much the same effect as Symbicort. However, some people develop hoarseness when using dry powder inhalers, since some of the powder tends to deposit on vocal chords. Also, dry powder inhalers contain lactose (milk sugar), so if you're allergic to milk those would not work well for you.

    Alternatively, the specific steroid in Symbicort (budesonide, or Pulmicort) is available as a liquid to be nebulized (Pulmicort Respules), as is Foradil (under the name Perforomist), so nebulization would be another possible way of taking these meds, although much more of a hassle than using an inhaler.

    Hopefully these thoughts help give you some ideas to take back to your pulmo and discuss with him. Take care and good luck. Judy
     
    avatar
    sgbl88 responded:
    In addition to Judy's thoughts...

    What meds have you tried and when did you start using the Symbicort? Some meds don't work for some people.

    I nose dive in 2 weeks on Symbicort. I don't matabolize it well

    You could also not be matabolizing it effectively. You might do better on Advair or Dulera. Also, as Judy mentioned one of the dry powder meds may work better for you.

    There are lots of other options out there for ICS therapy. Fewer for the LABA component. Ask your doctor to try you on different options to see how you react.

    If you don't gain control after trying different ICS/LABA combinations, ask you doctor about adding Atrovent neb 3-4 times a day. There is new research out of NJ showing that this is very effective for asthma which goes against previous thought.

    Feel better soon.
    Sonya
    Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
     
    avatar
    Laura0711 replied to sgbl88's response:
    Hi,
    I already use a spacer and still have the symptoms. I can't use Asmacort or Servent because they make my asthma worse. I haven't figured out what to try. Sonya, I think I might be like you a little because I felt better at the beginning of using the Sybicort but then I got worse.

    If you any other advice it is welcomed.

    Thanks,

    Laura
     
    avatar
    Aqua14 replied to Laura0711's response:
    If Serevent makes your asthma worse, then know that there is a similar category of medication in the Symbicort. Serevent is a long-acting bronchodilator, and Symbicort contains another kind of long-acting bronchodilator called Foradil. So perhaps that's it.

    Azmacort is not the same medication as Asmanex -- they are two different types of corticosteroids. Azmacort is triamcinolone, Asmanex is mometasone. I believe Azmacort is no longer on the market because the company did not want to reformulate it to use the new HFA propellant.

    I think talking to your doctor about additional treatment options is your best bet.

    Hope these additional thoughts help. Take care & good luck. Judy
     
    avatar
    JohnKruker responded:
    yes advice would be nice for me as well.


    Helpful Tips

    Sports Asthma
    I Have sports related Asthma. I joined the Army and we ran A LOT! the more i ran the better i felt and less my asthma bothered me. i am no ... More
    Was this Helpful?
    5 of 5 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center